There's new concern about the common antibiotic azithromycin. The Food and Drug Administration is warning the drug could cause an irregular heart rhythm in some patients that could potentially be deadly.
"The group of patients for whom this warning is most important are those who already have some cardiovascular problem," said Dr. Wayne Ray of Vanderbilt University School of Medicine.
Azithromycin is marketed under the names Z-Pak and Zithromax. There are also generic versions.
The warning follows a study last May in the New England Journal of Medicine that found the drug had a higher rate of cardiovascular death compared to other antibiotics.
More than 40 million Americans received a prescription for azithromycin in 2011. The antibiotic is used to treat many kinds of infections including pneumonia and tonsillitis. The FDA said doctors should be aware of the risk factors before prescribing the drug to patients.
"Such as a prior heart attack, or angina or chest pain or people who are known to have abnormalities in their heart rhythm," Ray said.
But the agency also noted that other antibiotics in the same class have the potential for the same problem, so doctors need to consider all the risks.
The FDA updated the warnings and precautions section of azithromycin's labels to include the information related to the heart rhythm risk.
PO Box 4508